Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

let $C$ be the category of $\tau$-algebras for some type $\tau$. consider the statements:

  1. every monomorphism is regular.
  2. every epimorphism in C is surjective.

it is easy to see that 1. implies 2. what about the converse?

share|improve this question

2 Answers 2

up vote 4 down vote accepted

Update: the following exchange appeared on the categories mailing list several years ago: http://article.gmane.org/gmane.science.mathematics.categories/3094. Walter Tholen's response strongly suggests that the answer to Martin's question is that the converse does not hold, although I don't have access to the four-author article he cites as reference. It's probably worth a look though, and if I learn anything more I'll post another update.

Second update: My surmise was correct. Walter Tholen kindly emailed to me the relevant two pages (pp. 88-89) of the four-author paper

  • E.W. Kiss, L. Marki, P. Prohle, W. Tholen: Studia Sci. Math. Hungaricum 18 (1983) 79-141.

where the following example is given on page 89: in the category of semigroups with zero such that all 4-fold products are zero, all epimorphisms are surjective but not all monos are regular [a specific nonregular mono is described]. (I can forward this email if you write to me at topological dot musings at gmail dot com.)

Assuming amalgamated products exist (as they do in categories of algebras of a Lawvere theory), a mono i: A >--> B is regular if it is the equalizer of the pair of canonical maps from B to the amalgamated product B *_A B (i.e., the coprojections of the pushout of i with itself, aka the cokernel pair of i). The equalizer of the cokernel pair defines a closure operator on the lattice of subalgebras Sub(B), called the dominion operator Dom_B. So to prove a subalgebra is not regular is to show that it is not Dom-closed. The key technical result needed to prove the claim above is Isbell's Zig-Zag theorem (given in his paper Epimorphisms and Dominions in the 1965 La Jolla conference proceedings on categorical algebra), as recalled here, which gives a precise and useful criterion for an element to belong to the dominion (= Dom-closure) of a subalgebra.

Hope this helps. I am voting up your question, Martin, since it's rather nontrivial!

share|improve this answer

Certainly not. Consider the category of groups: every epimorphism is surjective (see, e.g., Categories for the Working Mathematician, p. 21 exercise 5) but not every mono is a kernel.

share|improve this answer
    
I was about to give the same answer, but after some googling I discovered that actually every monomorphism in Grp is regular: for an example of the inclusion of a non-normal subgroup as a regular monomorphism, consider the equalizer of the identity map of G and the map given by conjugation by g. –  Reid Barton Jan 1 '10 at 14:16
    
actually the category of groups motivated my question! todd, a monomorphism is regular if it is a equalizer of two morphisms. besides, kernels are not defined in the general setting above. –  Martin Brandenburg Jan 1 '10 at 14:36
    
Whoops! Sorry, you guys are right. I hastily identified equalizers in Grp with kernels (I know btw that kernels are not defined generally). I'll think harder then. –  Todd Trimble Jan 1 '10 at 15:03

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.